New York, 2022

Flash Flooding in New York, February 18, 2022

February 18, 2022 · NWS BTV · 2 events in 2 counties and zones

5 inches) and snowmelt led to the formation of a significant ice jam on the East Branch of the Ausable River at Au Sable Forks, NY during the late morning to early afternoon hours of 18 February, 2022. The jam moved downstream from the upper portions of the watershed in the Town of Jay, first creating high water near the juncture of US Route 9N and Stickney Bridge Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$505,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Heavy rainfall (1.5 to 2.5 inches) and snowmelt led to the formation of a significant ice jam on the East Branch of the Ausable River at Au Sable Forks, NY during the late morning to early afternoon hours of 18 February, 2022. The jam moved downstream from the upper portions of the watershed in the Town of Jay, first creating high water near the juncture of US Route 9N and Stickney Bridge Road. The jam subsequently shifted downstream, lodging near the confluence of the East and West Branches of the Ausable River at Au Sable Forks. As a result, significant water was impounded behind the jam, severely flooding portions of the town, specifically on the Clinton County side of the river in what is called the Jersey section in the vicinity of Broad Street and Intervale Avenue. Flooding was also observed at the local Tops Supermarket and nearby Riverside Park. The river forecast gage on the East Branch of the Ausable River at Au Sable Forks (ASFN6) crested at 15.19 feet, its third highest crest on record. The jam held in place for approximately 2 to 3 hours before moving downstream, easing the flooding in town. Thereafter, it lodged shortly for a second time just upstream of the other Au Sable Forks gage (AUSN6) where flooding was noted along portions of Route 9N and some property on the south bank owned by Northline Utilities LLC. After a short time, the jam moved further downstream, finally lodging in the vicinity of the Lower Road Bridge near the high school in Clintonville, NY. Subsequent flooding of Dugway and Cassidy Roads on the south bank occurred before water carved a path through the jam and high water concerns eased by mid-afternoon. Post-event coordination with Clinton and Essex County Emergency Management revealed 35 homes and 1 town owned property damaged. Of those, 7 were deemed to have received critical damage, with 2 buildings and 4 apartments condemned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 18, 9:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 18, 9:44 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
944 AM EST Fri Feb 18 2022

.SYNOPSIS...
Conditions are expected to be very slick this morning as
yesterday's rainfall and snowmelt freezes after a sharp front
moved through this morning. Ice jams and river flooding are
possible. This morning's wintry mix will come to an end by
midday and the remainder of the day will be much colder than
yesterday. Another system will bring light snow showers to the
region on Saturday, before weather conditions become quiet to
start the new week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EST Friday...No significant changes were needed
with this update. Winds continue to be a bit gusty and will
likely remain so into the afternoon before winding down toward
evening. Snow showers continue as well, mainly across
northwestern VT and back into northern NY. This activity too
will wane through the afternoon hours with minor additional
accumulation possible. Regardless, travel will likely remain
impacted as temperatures are in the teens and 20s areawide. The
winds could produce some blowing snow as well. Overall the
forecast has this covered, so no changes were made.

Previous discussion...Bottom line up front - very difficult
travel conditions expected this morning in the Champlain and
Saint Lawrence Valleys along with the northern Adirondacks.
Impressively warm temperatures yesterday melted a lot of snow,
resulting in many puddles of standing water and sharp rises on
area rivers. A half inch up to 2 inches of rainfall overnight
only added to the standing water...followed by a transition to
freezing rain and then sleet and eventually snow which has now
added a layer of messy wintry mix and ice. Temperatures are
rapidly falling this morning, resulting in a flash freeze. Any
standing water on untreated surfaces will become ice...resulting
in very slick conditions by the time most people head out the
door this morning. Please prepare accordingly and leave extra
time if planning on traveling. Details below...

7 AM update...630 AM surface analysis places center of low over
central Maine, with the associated strong trailing cold front
just poised to exit our forecast area to the southeast. Model
cross sections suggesting warm nose is almost all eroded by this
point, which resulted in a clean transition at Rutland from
rain to snow this morning without the wintry mix that plagued
portions of the Champlain Valley further north. Road
temperatures throughout northern Vermont have fallen below
freezing, and central Vermont reporting pavement temperatures
near freezing but quickly falling. This all supports the idea of
icy surfaces that are untreated. The layer of light snow may be
deceiving as it rests on top of a layer of ice in many
locations. Previous discussion follows...

Surface analysis as of 4 AM places center of a surface low over
northern New Hampshire. The low has ridden northeastward
overnight along a sharp frontal boundary stalled over our
forecast area for the past few hours, which has served as the
focus for impressive precipitation rates through the night. Gulf
moisture has fed into the dynamic system, and so far we've
reported anywhere between 0.25- 1.5+ inches of precipitation
since yesterday. Rivers have risen in response to precipitation
and snowmelt...please see updated Hydrology Discussion below for
latest thinking on flooding threat.

The placement of the frontal boundary over our forecast area is
resulting in complex thermal profiles with shallow cold air
bleeding down the Champlain Valley and lower elevations of the
northern Adirondacks. This subfreezing air is undercutting a
warm nose, setting up favorable thermodynamic profiles for
freezing rain and sleet in these areas. The surface front has
stalled over Addison County, where a sharp gradient in
temperatures is being observed. Low-level convergence has been
maximized along the front as it seeped down the valley and now
stalled over Addison County, as evidenced by very high 925 mb
fgen values on cross sections. The enhanced convergence has
resulted in moderate to locally heavy rain, freezing rain, and
sleet over the Champlain Valley overnight. As the center of the
low continues into Maine over the next few hours, expect to
finally see the stalled front make some progression further
south...allowing the locally strong convergence in the valley
and resultant moderate to heavy precip to weaken in intensity.
North-south cross sections of the Champlain Valley show the
shallow sub-freezing surface layer deepening from north to south
north of the front, which has favored a transition from
freezing rain to sleet and eventually to snow for the northern
Valley. Cross sections also suggest as the front moves south
over the next few hours, the warm nose erodes (combination of
cold air advection and latent cooling from the intense
precipitation rates) which presents less of a freezing
rain/sleet threat as the front moves into our southern Counties
over the next few hours. Thus, should be a cleaner rain/snow
transition for these areas, and have kept the Winter Weather
Advisory out of Rutland County for this reason. Snowfall
accumulations for the Champlain Valley and all of Vermont will
be under 2 inches for today (including sleet...), with snow
showers diminishing in intensity through the morning and coming
to an end by midday. The second half of the day will be dry.

Further west, window for locally heavy snow over Massena will
come to an end by dawn as we lose our deeper moisture and lift.
Will see intensities weaken over the next few hours, with snow
eventually ending by midday. All said and done, still looking at
between 4 and 8 inches of total snow accumulations, with the
highest amounts in and around Massena.

Temperatures will rapidly fall through the day today on strong
cold air advection. The morning commute today will be a mess as
all standing water and puddles from the recent snowmelt and
rainfall will quickly freeze, becoming sheets of ice. Any
untreated surfaces will be very slick. Daytime highs today will
be in the mid teens to mid 20s. Overnight lows tonight generally
in the single digits.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 250 AM EST Friday...Another low pressure system will
cross just north of our region on Saturday bringing renewed
chances for snow showers and potential for snow squalls as well.
As low passes north of us on Saturday, a strong cold front will
cross the area. An upper level trough will also be traversing
the area Saturday afternoon into the evening hours. Strong
southerly winds will develop ahead of the cold front, with
increased pressure gradient as well as strong 850 jet overhead.
Surface temperatures will reach the upper 20s to lower 30s early
in the afternoon, but then temps fall sharply behind strong
surface cold front into the later afternoon and evening hours.
Should see warm air advection snow during the morning hours,
then becoming more convective headed into the afternoon. Have
included SW+ in forecast associated with this potential for snow
squalls behind the cold front. Winds will veer to westerly
behind the cold front and remain brisk and gusty. Cold front
pushes east of our region by the evening with temperatures
dropping sharply behind the front. Saturday night temperatures
will dip into the single digits above and below zero areawide,
coldest in the Adirondacks and Northeast Kingdom of Vermont.
With winds remaining brisk wind chills will be quite cold
dipping into the teens below zero. Snow showers will taper off
from west to east overnight, lingering longest in the northern
Greens. Higher elevation locations could see 1 to 3 inches of
snow, with under an inch across the rest of the region. Drier
weather returns on Sunday as a ridge of surface high pressure
builds into the region. High temperatures will reach the upper
20s to lower 30s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1012 PM EST Thursday...We remain fairly active through
much of next week. The ridge axis moves east by Sunday night,
with a weak low pressure sliding by well to our north and fast
zonal flow aloft. Temperatures will warm into the upper
30s/lower 40s Monday ahead of a weak cold front trailing behind
the aforementioned northern low. This boundary will sag into the
North Country Monday into Monday night and may spark a few
showers. Better precipitation chances arrive on Tuesday and
persist into Wednesday as a stronger low pressure system affects
the region. Although there's general agreement in widespread
precipitation from this system, there's still plenty of
uncertainty regarding the precipitation type as guidance differs
with the storm's track, though for now consensus is that it
would be either directly over the forecast area or to the west.
This would bring another round of rain turning over to a wintry
mix. Have continued to stay with rain/snow wording for now;
trends will need to be monitored as the event draws closer.
Beyond this, we see a return of high pressure and dry weather on
Thursday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...Precipitation has changed to snow at all
terminals and will come to an end by about 15z from west to
east across the area. Winds have turned to the north behind
departing cold front and will be gusty at times this morning.
Ceilings currently ranging from MVFR down to IFR. Will see a
slow improvement during the day today, with ceilings lingering
the longest in the higher elevations. Ceilings will return from
west to east during the daytime hours on Saturday as warm air
advection light snow will move into the region associated with
next low pressure system which will cross north of our area.

As one last note, with the ceilometer not reporting data at
KEFK, we will only amend for visibility, weather type, and wind.

Outlook...

Saturday: Mainly VFR, with local MVFR possible. Windy with gusts
to 30 kt. Chance SHSN.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Washingtons Birthday: VFR. NO SIG WX.
Monday Night: Mainly MVFR, with local VFR possible. Slight chance
SHSN.
Tuesday: Mainly VFR, with areas MVFR possible. Definite SHRA,
Chance SHSN.

&&

.HYDROLOGY...
A flood watch continues for entire area until 4 PM this
afternoon. Storm total QPF amounts are ranging from a 0.25 to
0.75 inches over portions of northern, central and eastern
Vermont and up to 2 inches in parts of the Adirondacks.
Whiteface mesonet has reported 2.10 inches of precipitation in
the past 24 hours. Main concern for flooding at this point
remains northern NY (especially along and near the Ausable)
where rainfall has been the heaviest. We are still anticipating
a very sharp rise to occur on the Ausable River in the next 1 to
3 hours with minor to moderate flooding forecasted. Expect
given snow melt and rainfall minor field and poor drainage
flooding is still possible across northern New York this
morning, along with some ice jam related issues, so areal flood
warnings continue.

Further east, much less QPF materialized in VT and have lowered
overall storm total QPF amounts for this area. This is
fortunate, since temperatures warmed the most in VT and we
melted quite a bit of snow yesterday with responses now showing
in river gages. This may cause enough rises to produce localized
ice jam related flooding, but the threat for widespread main
stem river flooding is decreasing over VT. Rivers we continue to
watch closely include the Mad, Winooski, Lamoille, and Otter
Creek for potential minor flooding. With temperatures quickly
cooling below freezing this morning, the runoff from snow melt
will be ending shortly.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 4 PM EST this afternoon for VTZ001>012-
     016>019.
     Winter Weather Advisory until 1 PM EST this afternoon for
     VTZ001>003-005-006-008-009-016>018.
NY...Flood Watch until 4 PM EST this afternoon for NYZ026>031-034-
     035-087.
     Winter Weather Advisory until 1 PM EST this afternoon for
     NYZ028>031-034-035.
     Winter Storm Warning until 1 PM EST this afternoon for NYZ026-
     027-087.

&&

SYNOPSIS...Duell/Haynes
NEAR TERM...Duell/Hastings
SHORT TERM...Neiles
LONG TERM...Verasamy
AVIATION...Neiles
HYDROLOGY...Taber/Duell
Hazardous weather outlook, Feb 18, 3:12 AM EST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
312 AM EST Fri Feb 18 2022

VTZ004-007-010>012-019-190815-
Essex-Caledonia-Orange-Western Rutland-Windsor-Eastern Rutland-
312 AM EST Fri Feb 18 2022

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-190815-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
312 AM EST Fri Feb 18 2022

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028>031-034-035-VTZ001>003-005-006-008-009-016>018-190815-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Western Chittenden-Lamoille-Washington-
Western Addison-Eastern Franklin-Eastern Chittenden-Eastern Addison-
312 AM EST Fri Feb 18 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 18, 7:44 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
744 AM EST FRI FEB 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    BURLINGTON INTL AIRPORT 44.47N  73.15W
02/18/2022  M0.13 INCH       CHITTENDEN         VT   ASOS

&&

EVENT NUMBER BTV2200861

RSD
Local storm report, Feb 18, 7:45 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
745 AM EST FRI FEB 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    PLATTSBURGH INTL ARPT   44.65N  73.47W
02/18/2022  M0.09 INCH       CLINTON            NY   ASOS

&&

EVENT NUMBER BTV2200863

RSD
Local storm report, Feb 18, 7:46 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
746 AM EST FRI FEB 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FREEZING RAIN    MASSENA AIRPORT         44.94N  74.85W
02/18/2022  M0.03 INCH       ST. LAWRENCE       NY   ASOS

&&

EVENT NUMBER BTV2200865

RSD
Local storm report, Feb 18, 9:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
917 AM EST FRI FEB 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    1 WNW ORWELL            43.81N  73.32W
02/18/2022  M0.16 INCH       ADDISON            VT   COCORAHS

&&

EVENT NUMBER BTV2200866

KUTIKOFF
Local storm report, Feb 18, 9:56 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
956 AM EST FRI FEB 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     FLOOD            AUSABLE FORKS           44.43N  73.68W
02/18/2022                   ESSEX              NY   TRAINED SPOTTER

            ICE JAM FLOODING. ICE JAM STALLED UNDER BRIDGE IN AU
            SABLE FORKS; WATER IS BACKING UP AND FLOODING CARS AND
            HOMES ALONG INTERVALE AVE.

&&

EVENT NUMBER BTV2200867

BOYD
Local storm report, Feb 18, 10:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1007 AM EST FRI FEB 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    1 SE CHARLOTTE          44.29N  73.24W
02/18/2022  M0.10 INCH       CHITTENDEN         VT   OTHER FEDERAL

            1.7" SLEET & 0.2" SNOW

&&

EVENT NUMBER BTV2200868

KUTIKOFF

The radar

The Burlington radar (KCXX), 42 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
February 18, 11:00 AM EST to 1:00 PM EST
Where
Essex County, 0.43 mi N of Ausable Forks to 0.55 mi N of Ausable Forks
Cause
Ice Jam
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.436, -73.680

A significant ice jam formed on the East Branch of the Ausable River at Au Sable Forks, NY during the late morning to early afternoon hours of 18 February, 2022. The jam moved downstream from the upper portions of the watershed in the Town of Jay, first creating high water near the juncture of US Route 9N and Stickney Bridge Road. The jam subsequently shifted downstream, lodging near the confluence of the East and West Branches of the Ausable River at Au Sable Forks. As a result, significant water was impounded behind the jam, severely flooding portions of the town, specifically on the Essex County side of the river in what is called the Jersey section in the vicinity of Broad Street and Intervale Avenue. The river forecast gage on the East Branch of the Ausable River at Au Sable Forks (ASFN6) crested at 15.19 feet, its third highest crest on record. The jam held in place for approximately 2 to 3 hours before moving downstream, easing the flooding in this portion of town. Post-event coordination with Clinton and Essex County Emergency Management revealed 35 homes and 1 town owned property damaged in Essex county. Of those, 7 were deemed to have received critical damage, with 2 buildings and 4 apartments condemned.

Flash Flood, Clinton

When
February 18, 11:00 AM EST to 1:00 PM EST
Where
Clinton County, 3.4 mi SE of Black Brook to 3.43 mi SE of Black Brook
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.441, -73.675

A significant ice jam formed on the East Branch of the Ausable River at Au Sable Forks, NY during the late morning to early afternoon hours of 18 February, 2022. The jam moved downstream from the upper portions of the watershed in the Town of Jay, first creating high water near the juncture of US Route 9N and Stickney Bridge Road. The jam subsequently shifted downstream, lodging near the confluence of the East and West Branches of the Ausable River at Au Sable Forks. As a result, significant water was impounded behind the jam, severely flooding portions of the town, specifically on the Essex County side of the river in what is called the Jersey section in the vicinity of Broad Street and Intervale Avenue. Flooding was also observed on the Clinton County side at the local Tops Supermarket and nearby Riverside Park shown here. The river forecast gage on the East Branch of the Ausable River at Au Sable Forks (ASFN6) crested at 15.19 feet, its third highest crest on record. The jam held in place for approximately 2 to 3 hours before moving downstream, easing the flooding in town. Post-event coordination with Clinton and Essex County Emergency Management revealed 35 homes and 1 town owned property damaged on the Essex county side. Of those, 7 were deemed to have received critical damage, with 2 buildings and 4 apartments condemned.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005822, 1005824.